Alert archive / Texas / High Wind Warnings in 2025
High Wind Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Jan 9, 2025, 1:49 AM CST for Culberson County, Texas. It took effect at Jan 9, 2025, 9:00 PM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2025, 1:49 AM CST (07:49 UTC)
- In effect from
- Jan 9, 2025, 9:00 PM CST
- Expired
- Jan 10, 2025, 6:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 7.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180 WWUS74 KMAF 090749 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 149 AM CST Thu Jan 9 2025 TXZ271-101500- /O.UPG.KMAF.HW.A.0002.250110T0300Z-250110T1200Z/ /O.NEW.KMAF.HW.W.0003.250110T0300Z-250110T1500Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park and Pine Springs 149 AM CST Thu Jan 9 2025 /1249 AM MST Thu Jan 9 2025/ ...HIGH WIND WARNING IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO 9 AM CST /8 AM MST/ FRIDAY THROUGH GUADALUPE PASS... * WHAT...Northeast winds 45 to 55 mph expected. * WHERE...Guadalupe Pass. * WHEN...From 9 PM CST /8 PM MST/ this evening to 9 AM CST /8 AM MST/ Friday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Delay travel through Guadalupe Pass or find another route, if possible. && $$ DeBerry
1 follow-up statement
871 WWUS74 KMAF 092015 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 215 PM CST Thu Jan 9 2025 TXZ271-100415- /O.EXT.KMAF.HW.W.0003.250110T0300Z-250110T1200Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park and Pine Springs 215 PM CST Thu Jan 9 2025 /115 PM MST Thu Jan 9 2025/ ...HIGH WIND WARNING NOW IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO 6 AM CST /5 AM MST/ FRIDAY... * WHAT...Northeast winds 40 to 50 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 9 PM CST /8 PM MST/ this evening to 6 AM CST /5 AM MST/ Friday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Delay travel through Guadalupe Pass or find another route, if possible. && $$ 93
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 8, 11:11 PM CST, 2 hours 38 minutes earlier. Its key messages:
- Updated at 1107 PM CST Wed Jan 8 2025
- Wintry precipitation will impact the region through Thursday night/early Friday morning, with potential for light snow accumulations of 1-3" impacting southeast New Mexico, the Guadalupe and Davis Mountains, Van Horn area/Marfa Plateau, and the Big Bend region. Ice accumulations up to one tenth of an inch will also impact the southeastern Permian Basin, Lower Trans Pecos region, and Big Bend Regions.
- Strong northeasterly winds will likely impact Guadalupe Pass late Thursday night.
Area forecast discussion, Jan 8, 11:11 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1111 PM CST Wed Jan 8 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1107 PM CST Wed Jan 8 2025
- Wintry precipitation will impact the region through Thursday
night/early Friday morning, with potential for light snow
accumulations of 1-3" impacting southeast New Mexico, the
Guadalupe and Davis Mountains, Van Horn area/Marfa Plateau, and
the Big Bend region. Ice accumulations up to one tenth of an
inch will also impact the southeastern Permian Basin, Lower
Trans Pecos region, and Big Bend Regions.
- Strong northeasterly winds will likely impact Guadalupe Pass
late Thursday night.
&&
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 247 PM CST Wed Jan 8 2025
Snow showers have developed across the western half of the CWA and
are slowly spreading eastward. Light snow has been reported, but
with ground temperatures still in the low 40s, accumulations will be
slow to start. For those hoping for more snow, this is not the
forecast for you. Hi-res guidance continues to keep a warm nose, on
the order of 2-5C, moving in across the southern and eastern
portions of the region late tonight, which lines up with southerly
to southeasterly flow expected to take hold during the same
timeframe. As the upper low that is bringing the winter weather to
the area pivots southeastward tonight, the best areas for lift occur
over SE NM and across the Big Bend and Lower Trans Pecos. For those
two areas, more moderate rates of precipitation will be found
overnight tonight. Ensembles continue to show SE NM having a medium
chance (40-50%) of seeing an inch of snow through the next 24 hours.
For the southeastern half of the CWA, encompassing areas south of I-
10 and east of Midland/Odessa, precipitation also begins as mainly
light snow. However, forecast soundings continue to show and surface
observations corroborate a shallow dry layer that will inhibit
snowfall rates enough that any accumulations will be meager. The
aforementioned shift to southerly winds advect warmer temperatures
just above the surface and will transition any snow showers to sleet
and freezing rain. Given the diverse terrain of Presidio, Brewster,
and Terrell counties, the transition from snow to a mix will occur
at different times through tonight and affect the amount of
precipitation locations end up with. At any rate, the main concern
by Thursday morning will be freezing rain where many locations will
see a glaze to nearly a tenth of an inch of ice accretion. For
the Permian Basin, ice looks to mainly impact the morning commute
as temperatures overnight fall back into the 20s. Given the track
of the low and being outside of the best areas for lift,
Midland/Odessa keeps low (<20%) PoPs for the duration of the short
term forecast. Snow flurries may be seen and as moisture fills in
overnight, perhaps more moderate snow showers make it into the
area briefly. Otherwise, a transition to freezing rain is not out
of the question with ensembles keeping a low (10%) of seeing a
glaze of ice. Given the increasing confidence in seeing ice
accumulations, will expand the current Winter Weather Advisory to
include, Terrell and Pecos counties, as well as, portions of the
Permian Basin.
Temperatures warm above freezing for much of the region with 40s to
low 50s everywhere south of I-20. This should melt any accumulated
snow or ice for those areas. However, temperatures drop back below
freezing into the mid to upper 20s for most locations. Near freezing
temperatures will be seen along the Rio Grande. Any leftover
moisture or standing water will refreeze and lead to slick spots on
the roads. Another cold front moves through the area late Thursday
night, bringing breezy northerly winds across SE NM and the Permian
Basin. For this, a High Wind Watch is in place from Thursday night
into Friday morning for strong gap winds in Guadalupe Pass.
-Stickney
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 247 PM CST Wed Jan 8 2025
The upper level trough axis will continue to pivot across west and
southwest Texas Friday before gradually advancing to the east of our
region by Friday night. A lingering area of deep layer moisture and
lift will round the base of the trough axis over the Big Bend region
early Friday morning, where there will be a continued chance of
light snow and/or a wintry mix of light rain/snow through the
morning hours. Precipitation chances will come to an end Friday
afternoon through late Friday night as a much drier airmass advects
into the forecast area in the wake of the passing trough. High
temperatures will remain quite chilly across the region with
readings in the 30s across the mountains and in the southeast New
Mexico Plains/northwest Permian Basin, and in the lower to mid 40s
across the rest of the Permian Basin, Trans Pecos, and Big Bend
regions. Surface high pressure will build southward across west and
southwest Texas and into northern Mexico Friday night. Clouds will
be on the gradual decrease with another night of cold temperatures
ranging in the mid teens to mid 20s over the forecast area.
Dry northwesterly flow aloft Saturday morning will gradually
transition zonal by Saturday afternoon along the base of the next
longwave trough that will be deepening over the Intermountain West
and adjacent central portions of the U.S. Surface low pressure is
forecast to deepen over the Texas panhandle/South Plains region by
Saturday afternoon in advance of the deepening trough. Southwesterly
surface flow will strengthen across the forecast area on Saturday in
association with this deepening area of low pressure, while low
level thermal ridging should allow temperatures to warm back up into
the 50s to near 60 degrees over much of the region (except 40s in
the mountains). Mid level flow also strengthens along the base of
the trough Saturday afternoon into Saturday night, which may result
in increased winds over the Guadalupe Mountains. An associated cold
front looks to push through the forecast area on Sunday, allowing
for a return to cooler high temperatures in the 40s over northern
parts of the area and the mountains and in the 50s to lower 60s over
our southern zones both Sunday and Monday. Dry zonal flow otherwise
continues through early next week with lows remaining below freezing
for the majority of the area each morning.
An amplified flow pattern currently looks to take shape across the
U.S. Tuesday into Wednesday of next week, with ridging aloft
strengthening over the Rockies/Plains. A dry forecast therefore
continues through midweek, with temperatures averaging near normal.
&&
.AVIATION...
(06Z TAFS)
Issued at 1107 PM CST Wed Jan 8 2025
Currently have VFR conditions at all terminals this evening with
light wintry precipitation affecting most locations. Expect this
activity to continue on and off through the morning hours with
most precipitation ending by early morning. The exception might be
for CNM and HOB, with maybe some lingering light snow until
midday. Otherwise, will continue to monitor radar and satellite
trend, and amend when/if needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 28 39 28 42 / 20 40 10 0
Carlsbad 25 37 26 39 / 40 40 20 0
Dryden 29 42 31 46 / 30 40 20 10
Fort Stockton 27 47 29 42 / 50 30 30 10
Guadalupe Pass 23 34 22 32 / 40 40 20 0
Hobbs 24 35 23 38 / 40 40 10 0
Marfa 22 46 24 36 / 40 10 40 20
Midland Intl Airport 28 40 28 41 / 20 30 0 0
Odessa 28 41 28 41 / 30 20 10 0
Wink 27 45 27 44 / 40 20 20 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory until 6 AM CST /5 AM MST/ Friday for
Andrews-Borden-Central Brewster-Chinati Mountains-Chisos
Basin-Crane-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson-Ector-Gaines-Glasscock-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Howard-Loving-Lower Brewster County-Marfa Plateau-Martin-
Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves County
Plains-Scurry-Terrell-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Watch from Thursday evening through late Thursday
night for Guadalupe and Delaware Mountains.
NM...Winter Weather Advisory until 5 AM MST Friday for Central Lea-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea-Southern Lea.
&&
SHORT TERM...93
LONG TERM....21
AVIATION...27Nearby
High Wind Warnings in Texas, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.